Rip Current, Central Cook County
- When
- August 11, 6:15 PM CST
- Where
- Central Cook County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
A 45 year old man was pulled from Lake Michigan near Grant Park in the early evening of August 11th. The man was taken to a hospital in critical condition where he died.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 45 year old man was pulled from Lake Michigan near Grant Park in the early evening of August 11th. The man was taken to a hospital in critical condition where he died. North winds allowed waves to build to around 4 feet at the nearby Chicago buoy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 11, 5:23 PM CST, 52 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
623 PM CDT Thu Aug 11 2022
.SHORT TERM...
Issued at 239 PM CDT Thu Aug 11 2022
Through Friday night...
Breezy northeasterly winds continue this afternoon in the wake a
surface cold front now shifting southward over central parts of IL
and IN. Scattered diurnal showers have recently developed in the
vicinity of this frontal boundary, but much of this activity is
likely to remain south of the area into early this evening. This
should result in fairly pleasant weather conditions across the
area late this afternoon and evening, with temperatures dropping
off into the lower 70s with sunset.
The only weather related note of interest for the rest of today
and tonight continues to be the dangerous swimming conditions along
the southern Lake Michigan shores due to high wave action (3 to 6
foot waves). Conditions should gradually improve during the day
on Friday as winds over the lake ease. No changes have been made
to the going beach hazard statement, which remains in effect for
the area Lake Michigan beaches through 10 am Friday morning.
Warm air advection is expected to kick up late tonight into Friday
morning over the Upper Midwest in response to an impulse cresting
the upper ridge axis over the northern Plains. While this will
support increasing mid and high level cloud cover over our area
during the day Friday, it is also likely to lead to an area of
showers over the Upper Mississippi Valley. While it is not out of
the question that a few of these light showers could shift
southeastward into parts of northern IL during the day Friday, it
appears the lower levels will remain dry, thus limiting our
chances for any substantial precipitation. With this thinking, we
continue to advertise a mainly dry forecast for Friday, with only
some slight chances noted over far northern IL. Expect highs to
be seasonably cool, especially over northwestern parts of IL,
where the cloud cover may keep temperatures in the lower to
middle 70s. Slightly warmer conditions are likely farther
southeast.
Warm air advection looks to begin to ramp up again over WI and
possibly into parts of far northern IL again Friday night into
Saturday in response to another impulse cresting the western
CONUS Ridge and tracking southeastward into the western Great
Lakes. This period of showers and possible storms is likely to
linger into Saturday morning, but the primary focus for this
activity also looks to be primarily to our north and northeast,
so we are not looking at high chances for widespread wetting rain
in our area at this time.
KJB
&&
.LONG TERM...
Issued at 320 PM CDT Thu Aug 11 2022
Saturday through Thursday...
Through the extended period we remain under mainly northwest flow
aloft with the Great Lakes Region between ridging to our west and
troughing to the east. A mid-level wave and associated surface
low and cold front will push across the area late Saturday
bringing a chance for showers and thunderstorms. Storm coverage
and intensity along the front will be dependent on how long we
are able to get warm more unstable air to lift north into the
area. North to northeast surface winds set up behind the front and
persist through midweek. This will bring a period of seasonably
cool temperatures in the 70s to near 80 with mostly dry
conditions. There are signs that the upper trough retrogrades
toward the area and potentially becomes cut-off overhead later in
the week. This could bring occasional chances for showers.
Petr
&&
.AVIATION...
For the 00Z TAFs...
No major forecast concerns for the terminals for this TAF period
as high pressure continues to reside overhead. The breezy
northeast winds will ease over the next couple of hours with light
speeds around 5 kts persisting throughout the night and the day
on Friday. Wind directions will become more easterly Friday
morning before eventually becoming southeast Friday evening. Cloud
cover will increase through the day on Friday as a mid-level wave
pushes into the Great Lakes region, but conditions are expected
to remain VFR through the TAF period. This wave will also bring
with it a small chance for a few light showers and/or sprinkles
Friday afternoon especially for areas near the Illinois-Wisconsin
state line. However, the large amount of dry air in the subcloud
layer should make it difficult for any precipitation to reach the
ground and therefore I have maintained a dry forecast.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 10 AM
Friday.
IN...Beach Hazards Statement...INZ001-INZ002 until 10 AM Friday.
LM...Small Craft Advisory...nearshore waters until 4 AM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 252 PM CDT Thu Aug 11 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-122000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 252 PM CDT Thu Aug 11 2022 /352 PM EDT Thu Aug 11 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... High Swim Risk. DISCUSSION... Dangerous waves and currents are expected into Friday morning along Lake Michigan beaches in Illinois and Indiana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday morning... High Swim Risk. Saturday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-122000- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 252 PM CDT Thu Aug 11 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday... Limited Thunderstorm Risk. KJB Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Central Cook County | 2022-08-11 | 45 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043665.